Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Parnate: weight gain, & the literature - Liz

Posted by Zeke on December 14, 1999, at 1:39:09

In reply to Parnate: weight gain, & the literature - Zeke, posted by Elizabeth on December 13, 1999, at 13:06:51

> > > AFAIK Parnate has *never* been reported to cause weight gain in the literature.
> >
> > I beg to disagree -- see references. (I have to refrain from saying, "not in the literature, just in people.")
> :-) Well I *did* say "AFAIK." You can't argue that I knew of documented weight gain with Parnate! :-)

You're a tough sell -- probably from Missouri -- but I respect that!

General references like the PDR and the Merck Manual (and especially the watered down popular books) tend to generalize the MOAIs and use the same profile for all. What we can certainly agree on is that while Parnate and Nardil are similar, they have important differences. This is true of others, my pet peeve being the 'sameness' attributed to Ritalin and Dexedrine (the amphetamines in general). For example, there has been reluctance to treat epileptics with ADD because of Ritalin's proconvulsant effect, and this then is assumed for amphetamine. But the literature demonstrates an antiseizure property of amphetamines. But somehow this has been all but forgotten aboutand replace with the simple notion that amphetamines were used just to offset the sedative effects of phenobarbital. Fortunately, the therapeutic differences in stimulants is becomeing more appreciated by those who treat ADD.

> > However since we're speaking of Parnate, note that the weight gain seems to occur much moreso with Nardil than Parnate.
> Tell me about it! (50 lbs - more than 40% of my original weight - on Nardil, none on Parnate.)
> > As Bernstein says, " amphetamine-like structure of tranylcypromine may explain its lesser ability to stimulate appetite and weight gain than the appetite and weight effects observed with phenelzine."
> I *really* wonder about the stimulant-like properties of Parnate (a psychopharm consultant first mentioned this to me in 1997 and I was intrigued).

Well among other things, the DEA is keeping an eye on Parnate and its derivatives for abuse potential.
(Interestingly, is the Surgeon General's report documenting people not seeking help for psychiatric disorders. Gee guys, we take away the tools and what do you expect. We've already removed the promising application of MDMA in psychotherapy because of morally biased research.)

> > Bernstein JG
> > Induction of obesity by psychotropic drugs.
> > Ann N Y Acad Sci 1987;499:203-15
> >
> I can only view abstracts at this time, but I saw no reference to any specific case of Parnate-associated weight gain.
> Also as an aside, remember there is a big confound in the claim that Parnate might "cause" weight gain: Parnate has been used, historically, mainly for atypical depression in which weight gain is already a feature of the depression!

That's a good point. Further confounding is the fact that SSRIs are more frequently used in atypical depression with efficacy. Conversely here, weight loss is reported in the atypicals.

IMHO Parnate is also mainly for refractory depression:

"Tranylcypromine in high doses (20 to 30 mg po bid) is often effective for depression refractory to sequential trials of other antidepressants; it should be administered by physicians experienced in the use of MAOIs."
--The Merck Manual

> > Remick RA, Froese C, Keller FD
> > Common side effects associated with monoamine oxidase inhibitors.
> > Prog Neuropsychopharmacol Biol Psychiatry 1989;13(3-4):497-504
> >
> Okay, here is a specific report. However, the abstract, at least, doesn't document the cases adequately to convince me the weight gain was *caused* by the Parnate (were they on other drugs? were they already gaining weight prior to taking the Parnate? etc.).

Don't know - just pointing to evidence in the literature.

> > Cantu TG, Korek JS
> > Monoamine oxidase inhibitors and weight gain.
> > Drug Intell Clin Pharm 1988 Oct;22(10):755-9
> >
> Uhh... "There are no cases of tranylcypromine-induced weight gain in the literature that are clearly associated with the drug." (This was after the drug had been approved in this country for nearly 30 years.)

With emphasis on the word 'clearly.'

> > On the otherhand, some evidence exists for a weight loss effect from Parnate(tranylcypromine).
> >
> > Dulloo AG, Miller DS
> > Thermogenic drugs for the treatment of obesity:
> > sympathetic stimulants in animal models.
> > Br J Nutr 1984 Sep;52(2):179-96
> >
> >
> > (Importantly, this article also rejects the common notion that stimulant type drugs reduce weight purely through reducing appetite.)
> No doubt the appetite reduction helps, though my appetite increased on Parnate (probably secondary to remission of depression!).

Remember that increased appetite (especially carbo cravings) are a symptom of atypical depression, just as weight gain is!

You might find this one interesting

Richard J. Wurtman and Juidith J. Wurtman
Carbohydrates and Depression




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Zeke thread:9748